Alert archive / Nevada / Wind Advisories in 2019
Wind Advisory 5, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Feb 26, 2019, 5:00 AM PST for 4 counties in Nevada; 4 counties in California. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2019, 5:00 AM PST (13:00 UTC)
- Expired
- Feb 26, 2019, 7:00 PM PST
- In force
- 14 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 59 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 1.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343 WWUS75 KREV 261300 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 500 AM PST Tue Feb 26 2019 CAZ071-NVZ003-270300- /O.NEW.KREV.WI.Y.0005.190226T1300Z-190227T0300Z/ Lassen-Eastern Plumas-Eastern Sierra Counties-Greater Reno- Carson City-Minden Area- Including the cities of Susanville, Sparks, Gardnerville, and Virginia City 500 AM PST Tue Feb 26 2019 ...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING... The National Weather Service in Reno has issued a Wind Advisory, which is in effect until 7 PM PST this evening. * Winds: South to southwest 15 to 30 mph with gusts to 50 mph, except 25 to 40 mph with gusts to 70 mph for wind-prone areas. Wind-prone areas include such areas as Highway 395 between Lemmon Valley and Cold Springs and between Janesville and Doyle, Interstate 580 near Washoe Valley, and in the Virginia Highlands. * Impacts: Hazardous travel for high-profile vehicles with travel restrictions or detours possible in some areas. Strong to severe turbulence and areas of wind shear for aviation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture and trash cans before winds blow these items away. Travelers in high-profile vehicles should check the latest road conditions and be prepared to take detours. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-NVZ005-270300- /O.NEW.KREV.WI.Y.0005.190226T1300Z-190227T0300Z/ Surprise Valley California-Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Empire, and Gerlach 500 AM PST Tue Feb 26 2019 ...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING... The National Weather Service in Reno has issued a Wind Advisory, which is in effect until 7 PM PST this evening. * Winds: South to southwest 15 to 30 mph with gusts to 55 mph. * Impacts: Hazardous travel for high-profile vehicles. Strong to severe turbulence and areas of wind shear for aviation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture and trash cans before winds blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-270300- /O.NEW.KREV.LW.Y.0007.190226T1300Z-190227T0300Z/ Western Nevada Basin and Range including Pyramid Lake- 500 AM PST Tue Feb 26 2019 ...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING FOR PYRAMID LAKE... The National Weather Service in Reno has issued a Lake Wind Advisory for Pyramid Lake, which is in effect until 7 PM PST this evening. * Winds: Southeast to southwest 15 to 30 mph with gusts to 50 mph. * Wave Heights: 2 to 5 feet, highest on northern and eastern shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ http://weather.gov/reno
2 follow-up statements
280 WWUS75 KREV 262300 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 300 PM PST Tue Feb 26 2019 NVZ003-280000- /O.NEW.KREV.WI.Y.0006.190227T1800Z-190228T0600Z/ /O.CON.KREV.WI.Y.0005.000000T0000Z-190227T0300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Gardnerville, and Virginia City 300 PM PST Tue Feb 26 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY... The National Weather Service in Reno has issued a Wind Advisory, which is in effect from 10 AM to 10 PM PST Wednesday. * Changes: A new Wind Advisory was issued for Wednesday. * Winds: South to southwest 15 to 30 mph with gusts to 50 mph, except 25 to 40 mph with gusts to 70 mph for wind-prone areas. Wind-prone areas include such areas as Highway 395 between Lemmon Valley and Cold Springs and between Janesville and Doyle, Interstate 580 near Washoe Valley, and in the Virginia Highlands. Wednesday: Southwest winds 15 to 25 mph with gusts up to 50 mph except 20 to 30 with gusts up to 60 mph for wind-prone areas. * Impacts: Hazardous travel for high-profile vehicles with travel restrictions or detours possible in some areas. Strong to severe turbulence and areas of wind shear for aviation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture and trash cans before winds blow these items away. Travelers in high-profile vehicles should check the latest road conditions and be prepared to take detours. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-280000- /O.NEW.KREV.WI.Y.0006.190227T1800Z-190228T0600Z/ /O.CON.KREV.LW.Y.0007.000000T0000Z-190227T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, and Imlay 300 PM PST Tue Feb 26 2019 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING FOR PYRAMID LAKE... ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY... The National Weather Service in Reno has issued a Wind Advisory, which is in effect from 10 AM to 10 PM PST Wednesday. * Changes: None. * Winds: Southeast to southwest 15 to 30 mph with gusts to 50 mph. * Wave Heights: 2 to 5 feet, highest on northern and eastern shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ071-270300- /O.CON.KREV.WI.Y.0005.000000T0000Z-190227T0300Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the city of Susanville 300 PM PST Tue Feb 26 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * Changes: None. * Winds: South to southwest 15 to 30 mph with gusts to 50 mph, except 25 to 40 mph with gusts to 70 mph for wind-prone areas. Wind-prone areas include such areas as Highway 395 between Janesville and Doyle. * Impacts: Hazardous travel for high-profile vehicles with travel restrictions or detours possible in some areas. Strong to severe turbulence and areas of wind shear for aviation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture and trash cans before winds blow these items away. Travelers in high-profile vehicles should check the latest road conditions and be prepared to take detours. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-NVZ005-270300- /O.CON.KREV.WI.Y.0005.000000T0000Z-190227T0300Z/ Surprise Valley California-Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Empire, and Gerlach 300 PM PST Tue Feb 26 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * Changes: None. * Winds: South to southwest 15 to 30 mph with gusts to 55 mph. * Impacts: Hazardous travel for high-profile vehicles. Strong to severe turbulence and areas of wind shear for aviation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture and trash cans before winds blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ http://weather.gov/reno
124 WWUS75 KREV 270259 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 659 PM PST Tue Feb 26 2019 NVZ003-280300- /O.EXP.KREV.WI.Y.0005.000000T0000Z-190227T0300Z/ /O.CON.KREV.WI.Y.0006.190227T1800Z-190228T0600Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Gardnerville, and Virginia City 659 PM PST Tue Feb 26 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY... ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... The Wind Advisory will expire at 7 PM PST this evening. * Changes: The wind advisory for today is expiring. A new Wind Advisory will be in effect for Wednesday. * Winds Wednesday: Southwest winds 15 to 25 mph with gusts up to 50 mph except 20 to 30 with gusts up to 60 mph for wind-prone areas. * Impacts: Hazardous travel for high-profile vehicles with travel restrictions or detours possible in some areas. Strong to severe turbulence and areas of wind shear for aviation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture and trash cans before winds blow these items away. Travelers in high-profile vehicles should check the latest road conditions and be prepared to take detours. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-280300- /O.EXP.KREV.LW.Y.0007.000000T0000Z-190227T0300Z/ /O.CON.KREV.WI.Y.0006.190227T1800Z-190228T0600Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, and Imlay 659 PM PST Tue Feb 26 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY... ...LAKE WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING FOR PYRAMID LAKE... The Lake Wind Advisory for Pyramid Lake will expire at 7 PM PST this evening. * Changes: Lake Wind Advisory is expiring this evening. A Wind Advisory will be in effect on Wednesday. * Winds Wednesday: South to southwest 15 to 30 mph with gusts to 50 mph. * Wave Heights on Pyramid Lake: 2 to 5 feet, highest on northern and eastern shores. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ071-270400- /O.EXP.KREV.WI.Y.0005.000000T0000Z-190227T0300Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the city of Susanville 659 PM PST Tue Feb 26 2019 ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... The Wind Advisory will expire at 7 PM PST this evening. Winds are decreasing across the region this evening and the wind advisory will be allowed to expire on time. Gusty winds are anticipated again Wednesday and Thursday. $$ CAZ070-NVZ005-270400- /O.EXP.KREV.WI.Y.0005.000000T0000Z-190227T0300Z/ Surprise Valley California-Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Empire, and Gerlach 659 PM PST Tue Feb 26 2019 ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... The Wind Advisory will expire at 7 PM PST this evening. Winds are decreasing across the region this evening and the wind advisory will be allowed to expire on time. Gusty winds are anticipated again Wednesday and Thursday. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Feb 26, 3:17 AM PST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 26, 3:17 AM PST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Reno NV
317 AM PST Tue Feb 26 2019
.SYNOPSIS...
A major Pacific storm will bring heavy mountain snow into Wednesday,
with periods of valley rain along with strong winds in the lee of
the Sierra. Snow showers continue, especially in the Sierra, later
Wednesday through Thursday although a lull in heavier snowfall is
possible Wednesday afternoon and evening. After a break late Thursday
and Friday, another system brings mountain snow and valley rain and
snow next weekend.
&&
.SHORT TERM...
The main change to the short term forecast to increase winds across
far western Nevada and from Doyle-Janesville north into the Surprise
Valley for today. A wind advisory will be issued for these areas
this morning.
Real-time observations from ESRL and mesoanalysis from SPC indicate
a PWAT plume/atmospheric river (PWATs around 1 inch) pushing into
northern California between San Francisco and the coast west of
Ukiah. This position is bringing the heaviest mountain snowfall to
the Sierra near and north of I-80 and into northeast California
west of Susanville, with little or no snowfall for most of Mono
County as the moisture plume remains pointed well north of that
area. For eastern California and western Nevada along and east of
Highway 395, only light valley rain or foothill/mountain snow is
currently falling, mainly north of Interstate 80, as the moisture
feed is not being lifted by anything obvious at the mid-upper
levels and the atmosphere aloft remains fairly stable. This means
strong lee shadowing is in effect, with wind the main feature
across western NV and far eastern CA. Winds are currently gusting
30-50 mph for many spots between Highway 395 and Highway 95 out
in west-central NV, with winds gusting 50-70 mph for wind-prone
locations along Highway 395 as well as Interstate 580 in and near
Washoe Valley.
Through this evening, the lack of upper forcing and flow generally
parallel to the aforementioned moisture plume is expected to keep
the main precipitation band stuck over the northern Sierra and
northeast CA west of Highway 395, with the main mechanism for
continued mountain/higher elevation snow moist orographic ascent
from the west slopes of the Sierra. Farther south into Mono County,
we will likely keep the snow advisory going but adjust the wording
to indicate that limited visibility due to blowing snow (which
could continue to cover portions of Highway 395) is the main issue
until snow develops late tonight and Wednesday as an upper wave/frontal
boundary finally pushes the moisture feed southward. Outside of the
Sierra, the main issue today will remain gusty winds which will affect
high-profile vehicles and aviation.
As mentioned, late tonight and Wednesday a frontal boundary will
push south through the region. This will bring the best shot for
notable rainfall for the valleys of western and west-central Nevada,
as well as snowfall for much of Mono County. For Tahoe, the northern
Sierra, and northeast CA west of Susanville the front will bring
another burst of heavier snowfall with snowfall amounts in the 6
to 12 inch range possible within a 6 hour period early Wednesday
above about 5500 feet. Travel in the Sierra late tonight and Wednesday
morning could be especially challenging with low visibility and
snowfall rates of 2-3 inches per hour possible.
Once the front drives through and forcing wanes Wednesday morning,
winds are likely to kick up again for much of the region. Precipitation
should taper off (although continued snow showers likely in Sierra)
from Wednesday mid-late morning and stay limited until another upper
wave moves through on Thursday. That wave may not bring much
precipitation to western and west-central NV, especially along and
south of Interstate 80, as the main forcing glances by to the
north. -Snyder
.LONG TERM...Friday through Monday...
There were a few changes made to the extended part of the revolving
around the next storm system that should impact the forecast area
this weekend. These included slowing the onset of the
precipitation...but also increasing the amount of expected
precipitation in the Sierra.
Friday still looks like a fairly dry day. There is a shortwave shown
on the model solutions dropping south through the day. The GFS is
more aggressive than the ECMWF...but even the GFS has little in the
way of precipitation associated with the wave. We will mention the
possibility of a few showers...but the wave will mostly just kick up
the winds a bit.
The next system begins to move into the forecast area Friday night
into early Saturday. The model solutions look a little slower than
previous runs showed so the onset of precipitation was backed off
about 6 hours. Weak easterly flow ahead of this system will mean
that areas east of the Sierra start fairly cool before clouds start
to increase. We are also on the cool side of the jet with this
system as its primary trajectory would bring the main jet into the
southern half of California. That will put the Sierra from Highway
50 south more in line to receive the greatest precipitation...but it
will also mean snow levels start lower than this most recent system.
By the time the precipitation ends...we could see another 2-3 inches
of liquid along the Sierra Crest with 2-3 feet of snow in the higher
elevations...above 7000-8000 feet.
Snow levels over the northern half of the forecast area start around
3500-5000 feet Saturday and rise Sunday to around 4500-5500 feet
before falling Sunday night. They may briefly rise to near 6000
feet. To the south...snow levels vary from 5500-6500 feet Saturday
then rise to around 6000-7000 feet Sunday. We are also more unstable
to begin with for this system so less wind is expected and
precipitation should spill into areas east of the Sierra Saturday
afternoon and evening.
The lowest valleys in northeast California and western Nevada may
get only very limited snowfall. Areas above 5000 feet have a better
chance of accumulating snow. Far northwest Nevada valleys and the
Surprise Valley could pick significant snow as well.
The system moves east Sunday night and weak ridging develops by
Monday. Monday is likely to be a dry day...but still with
temperatures below normal. We are not out of the weather yet as the
models indicate more stormy weather by the middle of next week.
&&
.AVIATION...
The aviation forecast features all of the requisite hazards
associated with a strong Pacific winter storm: strong winds...valley
rain...mountain snow...mountain obscurations...turbulence and low
level wind shear. We should see continued strong winds aloft with
gusts in excess of 80 kts over the Sierra through tonight...dropping
slightly Wednesday. This will lead to extended periods of moderate
or greater turbulence. Gusty winds are likely again at the
surface...especially east of the Sierra where little in the way of
precipitation is expected today into this evening and again
Wednesday. Surface gusts at the terminals east and northeast of the
Sierra could reach 35-45 kts again today and Wednesday. Turbulence
and low level wind shear are almost guaranteed today and Wednesday.
MVFR/IFR conditions are likely in the northern Sierra all day today
and will spread into the eastern Sierra this evening as snow
continues. Accumulations at KTVL could reach 8-14 inches by early
Wednesday while KTRK sees about 6-12 inches. KMMH gets the snow
later but may still see up to 6 inches.
The terminals east of the Sierra will see mainly VFR conditions to
go along with the winds as precipitation does not readily spill over
until late tonight; even then it is mainly rain. Another period of
precipitation moves east of the Sierra Wednesday night. This should
also be mainly rain in the lower valleys where most terminals reside.
There will be a break Friday...but then another storm starts to move
in Saturday and lingers through the weekend.
&&
.REV Watches/Warnings/Advisories...
NV...Wind Advisory until 7 PM PST this evening NVZ003.
Wind Advisory until 7 PM PST this evening NVZ005.
Winter Storm Warning until 4 AM PST Thursday NVZ002.
Lake Wind Advisory until 7 PM PST this evening for Pyramid Lake
in NVZ004.
CA...Wind Advisory until 7 PM PST this evening CAZ071.
Winter Storm Warning until 4 AM PST Thursday above 4500 feet in
CAZ071.
Wind Advisory until 7 PM PST this evening CAZ070.
Winter Weather Advisory until 4 AM PST Thursday CAZ073.
Winter Storm Warning until 4 AM PST Thursday CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 5:00 AM PST | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 14 hr |
| Feb 26, 3:00 PM PST | Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 31 hr |
Nearby
Wind Advisories in Nevada, 2019Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.